Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Should I take growth hormone for my fatigue?
Jul 28, 2000

Dear Doctor,

I'm a 39 year old man with long standing HIV infection. I've been positive since at least '86. I've been on all kinds of meds over the years. Presently I'm on Rit.+ crixivan+ d4t + ddI + sustiva + and intermittent hydroxy urea. My numbers are OK and my viral load is hanging out around 7500 -- which is good for this cowboy. As you can probably guess I have my share of side effects. I have lipodystrophy, neuropathy and low red and white blood cell counts. I'm also really wiped out -- intermittently so tired I don't want to get out of bed. My weight is stable. My physician wants me to try growth hormone. She said it would help many of my symptoms including fatigue. Is this true? Any side effects I should watch out for? Thanks for your help.

Response from Dr. Frascino

Hi cowboy!

The low blood counts may be in part due to your hydroxyurea. You mentioned that you use this medication "intermittently". Is that because it affects your blood counts? If you are anemic (low red cell count), this could account for your fatigue. You mentioned you were "intermittently" tired. Any correlation between intermittently using the hydroxyurea and intermittently being wiped out? Check your blood count when you're felling fatigued and see if you're anemic.

Regarding growth hormone for treatment of lipodystrophy, here's what we know. It's been used in some trials as a potential therapy for fat accumulation (buffalo humps and abdominal fat). In doses lower than those recommended for treatment of HIV wasting, growth hormone did decrease the size of some buffalo humps and reduced some abdominal fat. Unfortunately these symptoms rapidly recurred when the growth hormone was stopped. Side effects of growth hormone include glucose intolerance and insulin resistance. Joint stiffness and pain also occurred quite frequently.

Wasting can lead to weakness. Growth hormone is approved for use in HIV wasting syndrome. You mention that your weight is stable. An HIV knowledgeable nutritionist can help you determine if you are losing lean body mass (wasting).

Growth hormone is not a therapy specifically for fatigue. You should also be evaluated for the various causes of fatigue – anemia, hormone imbalance, depression, lack of adequate rest, occult infection, etc.

Finally a resistance test, preferably a phenotype since you are very treatment experienced, may help fine tune your antiretroviral regimen. Best of luck!

RJF


Previous
Fatigue from lactic acidosis ????
Next
exhaustion

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement